This report concerns the results of the inadvertent introduction of dipyrone (novaldin®) into the subarachnoid space. The substance was accidentally substituted for procaine hydrochloride as a spinal anesthetic for delivery. The patient had received the contents of a 2 cc. ampul of the 50% solution intrathecally.
REPORT OF A CASE
R. M., a 25-year-old white housewife, was admitted to the neurology service of the University Hospital in August, 1950. One day prior to admission, the patient terminated a normal pregnancy with the delivery of a normal full term child. The patient was given one ampul of "spinal anesthetic" in the lumbosacral interspace in preparation for the delivery. The patient had no pain until episiotomy repair was being done, at which time procaine hydrochloride was administered locally. She had been rather heavily sedated and slept well after the delivery. Nothing abnormal was noted until the morning of the day of admission,
Drew AL, Magee KR. CHEMICAL ENCEPHALOMYELOPATHY: REPORT OF A CASE. JAMA. 1953;151(6):473–474. doi:10.1001/jama.1953.02940060041009a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: